Alert archive / Iowa / Wind Advisories in 2019
Wind Advisory 11, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Oct 21, 2019, 11:40 AM CDT for 4 counties in South Dakota; Dakota County, Dixon County, Nebraska; 11 counties in Iowa. It took effect at Oct 21, 2019, 1:00 PM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2019, 11:40 AM CDT (16:40 UTC)
- In effect from
- Oct 21, 2019, 1:00 PM CDT
- Expired
- Oct 21, 2019, 4:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501 WWUS73 KFSD 211640 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1140 AM CDT Mon Oct 21 2019 MNZ089-090-098-SDZ039-054>056-061-062-220500- /O.NEW.KFSD.WI.Y.0012.191022T0900Z-191022T2100Z/ /O.EXA.KFSD.HW.W.0002.191021T2100Z-191022T0900Z/ /O.EXT.KFSD.WI.Y.0009.191021T1800Z-191021T2100Z/ Nobles-Jackson-Rock-Kingsbury-Miner-Lake-Moody-McCook-Minnehaha- 1140 AM CDT Mon Oct 21 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM CDT TUESDAY... ...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT TUESDAY... * WHAT...For the High Wind Warning time period, northwest winds 25 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory time periods, northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...In South Dakota, Kingsbury, Miner, Lake, Moody, McCook and Minnehaha Counties. In Minnesota, Nobles, Jackson and Rock Counties. * WHEN...For the High Wind Warning, from 4 PM this afternoon to 4 AM CDT Tuesday. For the first Wind Advisory, until 4 PM CDT this afternoon. For the second Wind Advisory, from 4 AM to 4 PM CDT Tuesday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066-067-070-071- 220500- /O.NEW.KFSD.WI.Y.0011.191021T1800Z-191021T2100Z/ /O.EXA.KFSD.HW.W.0002.191021T2100Z-191022T0900Z/ /O.EXT.KFSD.WI.Y.0009.191022T0900Z-191022T2100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Turner-Lincoln-Union- 1140 AM CDT Mon Oct 21 2019 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM CDT TUESDAY... ...WIND ADVISORY NOW IN EFFECT FROM 4 AM TO 4 PM CDT TUESDAY... * WHAT...For the High Wind Warning time period, northwest winds 25 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory time periods, northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southeast South Dakota, northeast Nebraska and northwest and west central Iowa. * WHEN...For the High Wind Warning, from 4 PM this afternoon to 4 AM CDT Tuesday. For the first Wind Advisory, until 4 PM CDT this afternoon. For the second Wind Advisory, from 4 AM to 4 PM CDT Tuesday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MNZ071-072-080-081-097-SDZ040-220500- /O.EXT.KFSD.WI.Y.0010.191021T1800Z-191021T2100Z/ /O.CON.KFSD.HW.W.0002.191021T2100Z-191022T0900Z/ /O.CON.KFSD.WI.Y.0009.191022T0900Z-191022T2100Z/ Lincoln-Lyon-Murray-Cottonwood-Pipestone-Brookings- 1140 AM CDT Mon Oct 21 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM CDT TUESDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM CDT TUESDAY... * WHAT...For the High Wind Warning time period, northwest winds 25 to 35 mph with gusts up to 60 mph expected. For the Wind Advisory time periods, northwest winds 25 to 30 mph with gusts up to 50 mph expected. * WHERE...In South Dakota, Brookings County. In Minnesota, Pipestone, Cottonwood, Murray, Lincoln and Lyon Counties. * WHEN...For the High Wind Warning, from 4 PM this afternoon to 4 AM CDT Tuesday. For the first Wind Advisory, from 4 AM to 4 PM CDT Tuesday. For the second Wind Advisory, until 4 PM CDT this afternoon. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ SDZ050-052-057-058-063-064-220500- /O.EXT.KFSD.WI.Y.0009.191021T1800Z-191022T0900Z/ Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 1140 AM CDT Mon Oct 21 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM CDT TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Charles Mix, Brule, Douglas, Jerauld, Gregory and Aurora Counties. * WHEN...Until 4 AM CDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SDZ038-053-059-060-065-068-069-220500- /O.EXT.KFSD.WI.Y.0009.191021T1800Z-191022T2100Z/ Beadle-Sanborn-Davison-Hanson-Hutchinson-Bon Homme-Yankton- 1140 AM CDT Mon Oct 21 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CDT TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Yankton, Bon Homme, Hanson, Beadle, Sanborn, Davison and Hutchinson Counties. * WHEN...Until 4 PM CDT Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 21, 6:23 AM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Oct 21, 6:23 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
623 AM CDT Mon Oct 21 2019
.SHORT TERM...(Today and Tonight)
Issued at 346 AM CDT Mon Oct 21 2019
The main weather concerns today are very strong winds and scattered
rain showers.
Early this morning, the strong upper low was located over south
central SD/east central NE. However, most of the area is
positioned under a dry slot with little if any precipitation. The
exception is across our far eastern counties in Minnesota and
northwest Iowa where light rain continues to move through.
Additional showers are expected as the main upper low slowly swings
east-northeast into the Upper Mississippi Valley/Great Lakes area
today. This will result in off and on light rain showers on the back
edge of the system. Forecast soundings suggest well-saturated
profiles through most of the day; therefore rain chances increase
by late morning and will continue through the evening. While
instability remains limited through the period, a few rumbles of
thunder cannot be ruled out this afternoon. Rain will gradually
diminish from southwest to northeast late this afternoon into the
overnight with rainfall totals in the 0.10" to 0.8" range.
In addition to wet weather, very tight pressure gradients on the
backside of the surface low will lead to quite gusty conditions
this afternoon into Tuesday. Modeled soundings (HRRR/NAM/RAP/GFS)
suggest gusts around 35 to 50 knots at the top of the mixed layer
at most areas, and even close to 60 knots around the Buffalo Ridge
area this evening. Given that, northwest sustained winds of 25 to
35 mph are expected with gusts from 45 to 60 mph at times. Higher
gusts possible in southwest Minnesota. A High Wind Warning is in
effect for portions of southwest Minnesota this evening through
early Tuesday. The rest of the area is under a Wind Advisory which
is in effect from this afternoon through Tuesday afternoon.
In terms of temperatures, daytime temperatures will be a few degrees
below average with highs from the upper 40s to low 50s. With
northwest winds and strong cold air advection, overnight lows range
in the 30s.
.LONG TERM...(Tuesday through Sunday)
Issued at 346 AM CDT Mon Oct 21 2019
Drier air will quickly fill in behind the system Monday night into
early Tuesday as a weak surface high pressure builds in. However,
tight pressure gradients associated with the departing surface low
will still produce gusty conditions. Highest wind gusts are expected
east of the I-29 corridor with gusts as high as 40 mph through late
afternoon.
A weak shortwave slides south from the Canadian border/Northern
Rockies on Tuesday, approaching the region late Tuesday night into
Wednesday. The system will bring a quick shot of light rain
across the forecast area. Rain could be mixing with or changing to
light snow/flurries early Wednesday in areas north of I-90. Not
much forcing or moisture to work with, therefore minimal
accumulation is expected.
A surface ridge builds across the area after Thursday, bringing a
quiet/dry period into the weekend. Cold northwest winds will keep the
area cooler on Thursday with highs mainly in the 40s. Slightly warmer
temperatures are expected for Friday and Saturday with highs in the
50s and 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 621 AM CDT Mon Oct 21 2019
A large storm system will pivot across the area today. MVFR to IFR
stratus continues to form under the upper low. Scattered showers
will form by mid-morning, with stratiform rain overspread the area
this afternoon and evening. Winds will turn quite gusty by the
afternoon, with high winds greater than 40 to 50 mph likely this
evening and into the early overnight hours.
Stratus will hold on into the overnight hours, before conditions
improve late.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 4 PM this afternoon to 4 PM CDT Tuesday for
SDZ065>071.
Wind Advisory from 1 PM this afternoon to 1 AM CDT Tuesday for
SDZ050-052-057-058-063-064.
High Wind Warning from 4 PM this afternoon to 4 AM CDT Tuesday
for SDZ040.
Wind Advisory from 3 PM this afternoon to 4 PM CDT Tuesday for
SDZ038>040-053>056-059>062.
MN...High Wind Warning from 4 PM this afternoon to 4 AM CDT Tuesday
for MNZ071-072-080-081-097.
Wind Advisory from 3 PM this afternoon to 4 PM CDT Tuesday for
MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from 4 PM this afternoon to 4 PM CDT Tuesday for
IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 4 PM this afternoon to 4 PM CDT Tuesday for
NEZ013-014.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...DuxHazardous weather outlook, Oct 21, 4:14 AM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 414 AM CDT Mon Oct 21 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-220915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 414 AM CDT Mon Oct 21 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and a few rumbles of thunder are expected through this evening. Severe weather is not expected. Strong northwest winds gusting from 45 to 55 mph are expected at times this afternoon into Tuesday. Highest gusts up to 60 mph possible in southwest Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Windy conditions continue on Tuesday with gusts up to 40 mph possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 9:20 PM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 43 hr |
| Oct 21, 4:03 AM CDT | High Wind Warning | FSD | Brookings, Clay, Kingsbury, Lake, Lincoln, McCook and 5 more | 24 hr |
| Oct 21, 4:03 AM CDT | Wind Advisory | FSD | Brookings | 12 hr |
| Oct 21, 9:57 AM CDT | River Flood Warning | FSD | Hutchinson, Yankton | 21 days |
| Oct 21, 9:57 AM CDT | River Flood Warning | FSD | Brookings, Moody | 21 days |
| Oct 21, 11:40 AM CDT | Wind Advisory | FSD | Kingsbury, Lake, McCook, Miner, Minnehaha, Moody | 28 hr |
Nearby
Wind Advisories in Iowa, 2019Wind Advisories in South Dakota, 2019Wind Advisories in Nebraska, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.